Minnesota, 2001

Heat in Minnesota, July 30 to 31, 2001

July 30 to 31, 2001 · NWS MPX · 42 events in 42 counties and zones

A heat wave began on the 30th and persisted until August 1 (see August Storm Data for information regarding August 1). Temperatures on July 30 soared into the upper 80s and lower 90s across a large portion of central and southern Minnesota, while dewpoints climbed into the middle 70s to lower 80s, resulting in triple digit heat indexes during the afternoon and evening.

Where it happened

Every event with a place to put it; 42 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A heat wave began on the 30th and persisted until August 1 (see August Storm Data for information regarding August 1). Temperatures on July 30 soared into the upper 80s and lower 90s across a large portion of central and southern Minnesota, while dewpoints climbed into the middle 70s to lower 80s, resulting in triple digit heat indexes during the afternoon and evening. Some noteworthy index values include 113 at Redwood Falls (Redwood County), 111 at Morris (Stevens County) and Mankato (Blue Earth County), 110 at New Ulm (Brown County), Fairmont (Martin County) and Maple Lake (Wright County), 108 at Cambridge (Isanti County) and Lakeville (Dakota County), and 107 at Little Falls (Morrison County).During the early morning hours of the 31st, dewpoints remained in the 70s, therefore nighttime heat indexes only dropped to the upper 70s and lower 80s. In fact, from 1000 CST July 30 to 1600 CST July 31 inclusive, Minneapolis-St. Paul (MSP) set a record with 31 consecutive hours during which the dewpoint was equal to or greater than 74 (the previous record was 25 hours in July 1977).On July 31, temperatures climbed slightly higher, while dewpoints remained in the middle 70s to lower 80s. Heat index values reached triple digits prior to Noon in most areas. Some noteworthy values include 122 at Staples (Todd County), 115 at Little Falls (Morrison County), 114 at Morris (Stevens County) and Rush City (Chisago County), and 112 at Mankato (Blue Earth County). The heat wave expanded eastward into Wisconsin on the 31st (see corresponding entry for West Central Wisconsin), and continued into August 1 over both Minnesota and Wisconsin (see August Storm Data).Korey Stringer, a professional football player for the Minnesota Vikings of the NFL, practiced during the late morning of the 31st in Mankato (Blue Earth County). He collapsed shortly after practice and was taken to the hospital. Mr. Stringer died on August 1 and his fatality will be listed in the August Storm Data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 30, 2:00 AM CST, 7 hours earlier.

Area forecast discussion, Jul 30, 2:00 AM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT MON JUL 30 2001

PRIMARY FCST CHALLENGE IS WITH TEMPS AND PCPN CHANCES NEXT 60 HRS.
AS ELUDED TO BY PREVIOUS SHIFTS...AVN MODEL SEEMS TO FAR OUTPERFORM
ETA/NGM WITH CURRENT PATTERN. THIS IS VERY EVIDENT IN POOR INITIALIZATION
OF ETA/NGM WITH REGARD TO MID LEVEL TEMPS ACRS NRN PLAINS...AND
WEAK S/W TROFS MOVING THROUGH THE FLOW.

EVENING RAOBS SHOWED VERY WARM AIRMASS ACROSS PLAINS...WITH BOTH
MPX/ABR SHOWING TREMENDOUS CAPPING INVERSIONS. WATER VAPOR
INDICATING MAIN BAND OF WESTERLIES STAYING ACRS WRN DAKS AND
INTO SRN CANADA...WHILE UPPER RIDGING IS IN PLACE ACRS SRN
MN/IA/NEB. MEANWHILE...CONVERGENCE ALONG SFC BOUNDARY IN ERN DAKS
IS WEAKENING...AS STG TROF DIGS OVER WRN US...AND INDUCES PRES FALLS
ALONG THE LEE OF THE ROCKIES. WITH WEAKENING SFC CONVERGENCE...
A STG CAP...AND A LACK OF A GOOD FORCING MECHANISM...WILL KEEP
MENTION OF PCPN OUT OF FCST TODAY. ONLY CAVEAT COULD BE IF FEW
TSTMS DVLP IN WAA PATTERN EARLY THIS MORNING...BUT WILL WAIT
UNTIL ZONE TIME TO INTRODUCE IF NEEDED.

WITH DEEPENING LOW OUT WEST...LOW LEVEL JET STRENGTHENS OVERNIGHT. BEST
CONVERGENCE WILL REMAIN ACRS NRN MN...BUT WILL CARRY SOME LOW POPS
IN NRN FCST AREA IN CASE STORMS BUILD SOUTH.

MID LEVEL TEMPS BEGIN TO COOL IN THE WEST DURING THE AFTERNOON...AND
THIS COULD ALLOW SOME CONVECTION TO FORM. HOWEVER...REMAINDER OF
AREA IS STILL UNDER +13 TO +15 700 MB TEMPS...WHICH SHOULD PRECLUDE
TSTMS.

SFC BOUNDARY APCHS TUESDAY NIGHT...WITH STG RRQ JET DYNAMICS DVLPG
AS 100KT MAXIMA PASSES TO OUR NORTHEAST. MID LEVEL TEMPS BEGIN TO
COOL AS WELL...AS 700 MB FLOW BECOMES WESTERLY AS S/W PASSES TO OUR
NORTH. GIVEN VERY DEEP INSTABILTY PROGGED TO BE PRESENT ACRS FCST
AREA...EXPECT RAPID MCS DVLPMT TUESDAY NIGHT...AND WILL CARRY LIKELY
POPS ALL AREAS.

AS FOR TEMPS...RAISED SLIGHTLY OVER PREVIOUS FCSTS...AS 850 MB WARM
POCKET OF +22 TO +26 BUILD ACRS AREA.

.MSP...NONE.
DAVIS

In the hours before

Special weather statement, Jul 30, 3:00 AM CST, 6 hours before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014-023>026-301630-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT MON JUL 30 2001

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA INTO
WEST CENTRAL WISCONSIN...MAINLY FOR TONIGHT.  THE SLIGHT
RISK INCLUDES THE TWIN CITIES...ST. CLOUD...ALEXANDRIA...
MONTEVIDEO...WILLMAR...REDWOOD FALLS...HUDSON AND RIVER FALLS
AREAS.

A STRENGTHENING FRONTAL BOUNDARY ACROSS THE EASTERN DAKOTAS
WILL ACT AS THE FOCUS FOR STRONG THUNDERSTORMS LATER THIS
AFTERNOON AND TONIGHT.  SOME OF THESE STORMS MAY PUSH INTO
CENTRAL MINNESOTA AND FAR WESTERN WISCONSIN TONIGHT. THE MAIN SEVERE
WEATHER THREAT WILL BE STRONG DAMAGING WINDS BUT LARGE HAIL WILL ALSO
BE A POSSIBILITY.

STAY TUNED TO WEATHER RADIO OR LOCAL RADIO AND TELEVISION
STATIONS FOR UPDATES ON THE THUNDERSTORM SITUATION.

MBK
Special weather statement, Jul 30, 8:30 AM CST, 30 minutes before
MNZ041-042-047>049-054>058-064>067-073>075-082-083-091-092-301900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 AM CDT MON JUL 30 2001

THE STORM PREDICTION CENTER HAS REVISED THE FORECAST FOR STRONG TO
SEVERE THUNDERSTORMS OVER MINNESOTA. IT APPEARS THAT THE FOCUS FOR
STRONG THUNDERSTORMS WILL REMAIN OVER WESTERN MINNESOTA
THIS AFTERNOON AND INTO TONIGHT.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE CONFINED TO AREAS
GENERALLY WEST OF A LINE FROM LONG PRAIRIE...TO ST CLOUD...TO
MANKATO...TO NEAR FAIRMONT.

THUNDERSTORMS WERE MOVING THROUGH PORTIONS OF THE EASTERN DAKOTAS
THIS MORNING...AND SOME OF THIS ACTIVITY MAY AFFECT PARTS OF
WESTERN MINNESOTA THIS AFTERNOON. THE NEXT CHANCE FOR STRONG
THUNDERSTORMS WOULD BE LATE TONIGHT OUT NEAR ALEXANDRIA...
MORRIS...AND LONG PRAIRIE...WHICH IS CLOSER TO A FRONTAL BOUNDARY IN
NORTHWEST MINNESOTA.

STAY TUNED TO WEATHER RADIO OR LO{CAL RADIO AND TELEVISION
STATIONS FOR UPDATES ON THE THUNDERSTORM SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

42 heat. Local standard time, as filed.

Heat, Anoka

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Anoka forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Heat, Benton

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Benton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Heat, Blue Earth

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Blue Earth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Heat, Brown

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Heat, Carver

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Carver forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Heat, Chippewa

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Chippewa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Heat, Chisago

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Chisago forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Heat, Dakota

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Dakota forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Heat, Douglas

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Heat, Faribault

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Faribault forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Heat, Hennepin

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Hennepin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Heat, Isanti

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Isanti forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Heat, Kanabec

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Kanabec forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Heat, Kandiyohi

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Kandiyohi forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Heat, Lac Qui Parle

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Lac Qui Parle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Heat, Le Sueur

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Le Sueur forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Heat, Martin

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Martin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Heat, McLeod

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
McLeod forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Heat, Meeker

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Meeker forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Heat, Mille Lacs

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Mille Lacs forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Heat, Morrison

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Morrison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Heat, Nicollet

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Nicollet forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Heat, Pope

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Pope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Heat, Ramsey

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Ramsey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Heat, Redwood

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Redwood forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Heat, Renville

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Renville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Heat, Rice

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Heat, Scott

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Scott forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Heat, Sherburne

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Sherburne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Heat, Sibley

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Sibley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Heat, Stearns

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Stearns forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Heat, Stevens

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Stevens forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Heat, Swift

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Swift forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Heat, Todd

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Todd forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Heat, Waseca

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Waseca forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Heat, Washington

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Heat, Watonwan

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Watonwan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Heat, Wright

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Wright forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Heat, Yellow Medicine

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Yellow Medicine forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Heat, Freeborn

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Freeborn forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Heat, Goodhue

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Goodhue forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Heat, Steele

When
July 30, 9:00 AM CST to July 31, 11:59 PM CST
Where
Steele forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262200, 5262201, 5262202, 5262203, 5262204, 5262205, 5262206, 5262207, 5262208, 5262209, 5262210, 5262211, 5262212, 5262213, 5262214, 5262215, 5262216, 5262217, 5262218, 5262219, 5262220, 5262221, 5262222, 5262223, 5262224, 5262225, 5262226, 5262227, 5262228, 5262295, 5262296, 5262297, 5262298, 5262299, 5262300, 5262301, 5262302, 5262303, 5262304, 5262305, and more.